Alert archive / Georgia / Special Weather Statements in 2018

Special Weather Statement, NWS Atlanta, GA

July 29, 2018Clarke County, Greene County, Oconee County, Georgia

NWS Atlanta, GA issued this special weather statement at Jul 29, 2018, 8:53 PM EDT for Clarke County, Greene County, Oconee County, Georgia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2018, 8:53 PM EDT (00:53 UTC)
Expired
Jul 29, 2018, 9:30 PM EDT
In force
37 min
Issued by
NWS Atlanta, GA
Wind
40

Counties Clarke County, GA, Greene County, GA, Oconee County, GA

The radar

The Robins AFB radar (KJGX), 116 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.9 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2018-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2018-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2004 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

972 
WWUS82 KFFC 300053
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
853 PM EDT SUN JUL 29 2018
 
GAZ025-027-035>038-050-300130-
Madison GA-Jackson GA-Barrow GA-Oglethorpe GA-Clarke GA-Oconee GA-
Greene GA-
853 PM EDT SUN JUL 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MADISON...
SOUTHEASTERN JACKSON...EASTERN BARROW...WESTERN OGLETHORPE...
CLARKE...OCONEE AND NORTHERN GREENE COUNTIES UNTIL 930 PM EDT...

At 853 PM EDT...a line of strong thunderstorms was along a line
extending from near Nicholson to near Greensboro...and moving north
at 10 mph.

  HAZARD...40 mph wind and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. Heavy rain may cause temporary 
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Jefferson, Greensboro, Watkinsville, Athens, Statham, Arcade,
Nicholson, Winterville, Bogart, Crawford, North High Shoals,
Arnoldsville, Woodville, Bishop, Maxeys, Hull, Whitehall,
Athens-Clarke County, Stephens and Westgate Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3368 8303 3349 8328 3351 8328 3354 8327
      3354 8329 3360 8335 3366 8337 3366 8338
      3369 8340 3372 8344 3377 8346 3380 8348
      3382 8351 3407 8367 3420 8332
TIME...MOT...LOC 0053Z 195DEG 9KT 3407 8347 3362 8324 

WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 29, 7:31 PM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 29, 7:31 PM EDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
731 PM EDT Sun Jul 29 2018

.PREV DISCUSSION... /Issued 245 PM EDT Sun Jul 29 2018/

SHORT TERM /Tonight through Monday Night/...

Only minor tweaks to the forecast. Over the last 24 hours the
stationary front has barely moved due to enhancement from relatively
low pressure between the high pressure in the midwest and the
Bermuda high in the Atlantic. Tomorrow morning, however, the front
will begin to lift northward due to a low pressure system moving
from the TX panhandle into the Midwest. By Tuesday morning, the
forecast area will be placed firmly in the warm sector, where the SW
flow from the accompanied longwave trough will continuously pump
moisture and rainfall back into the area this week. Previous
discussion follows...

Thiem

PREV DISCUSSION... /Issued 352 AM EDT Sun Jul 29 2018/

SHORT TERM /Today through Monday/...
The main feature for the forecast today is the stationary front
draped across central Georgia, which will help to provide a focus
for showers and thunderstorms this afternoon in the area. North of
the front resides a pocket of drier air which is reflected in the
low pops for portions of northern and western Georgia. In addition,
a weak short wave looks to move from Alabama through north Georgia
today, but with limited moisture not expecting much activity besides
an increased chance for isolated showers and thunderstorms in the
northeast mountains.

For Monday, as the trough over the eastern US starts to deepen, we
get into a more southwesterly flow and moisture starts to work its
way back into the area. Along with it will be increased chances for
showers and thunderstorms. Expecting a bit higher coverage over the
area on Monday compared to what is expected today as the pattern
begins to shift into what will be a more wet pattern.

High temperatures through the short term period will be generally in
the 80s and lower 90s across the area with lows in the 60s and lower
70s.

Reaves

LONG TERM /Tuesday through Sunday/...

Forecast remains largely on track through the extended period with
an upper level trough dropping into the central CONUS from the
northwest. As the longwave trough develops over the area,
southwesterly flow and a resultant increase in deep layer moisture
can be expected, along with increased surface instability and
difluence aloft. The trough will stall over the area during the
rest of the week and thus the stream of deep moisture will remain
in place over the CWA for the rest of the extended period. Showers
and thunderstorms could occur at any time but will be most
organized with shortwaves that move through the flow. The most
widespread coverage of convection will occur from Tuesday through
Thursday with likely to categorical PoPs expected at that time. A
surface high pressure will then try to build towards the area from
the east which will decrease PoPs slightly into the end of the
week.

Model QPF indicates generally between 2 and 4 inches of rain over
the area through Saturday, with the highest amounts expected in
the north and east. Although these rainfall amounts will be spread
out over several days, it is possible that isolated areas could
receive locally heavier rainfall with each shortwave that moves
through the area. As soils become more saturated through the week,
there could be a concern for flooding where locally heavy
rainfall occurs. We will continue to monitor the trends as the
event gets closer.

Temperatures will be moderated by the increased cloud coverage and
precipitation activity through the long term period. High
temperatures will be several degrees below normal, only reaching
into the mid 80s while low temperatures will run around normal.

King

Thiem

&&

.AVIATION...
00Z Update...
VFR ceilings and VSBYs expected to continue through Monday
afternoon. Moisture begins to increase across the state monday
morning with increased chances of precip Monday afternoon.
Ceilings and VSBYs will lower in and around afternoon convection
into the MVFR range. Winds are mainly out of the NW but will be
light and variable over night winds will pick back up Monday
afternoon out of the SW but stay in the 5kt to 10kt range.

//ATL Confidence...00Z Update...
Confidence high on all elements

01

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          71  88  71  85 /  30  50  40  80
Atlanta         72  89  72  85 /  20  50  50  80
Blairsville     65  83  66  79 /  30  40  50  80
Cartersville    69  90  71  84 /  10  50  50  80
Columbus        73  92  74  88 /  10  50  40  70
Gainesville     70  86  71  83 /  20  50  50  80
Macon           72  90  73  87 /  20  50  50  80
Rome            68  91  71  85 /  10  40  50  80
Peachtree City  70  90  72  86 /  10  50  40  80
Vidalia         73  89  74  87 /  50  50  50  80

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...01
LONG TERM....King
AVIATION...01
Hazardous weather outlook, Jul 29, 3:24 AM EDT, 17 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
324 AM EDT Sun Jul 29 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-300730-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
324 AM EDT Sun Jul 29 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Scattered showers and thunderstorms are possible across much of
central and east Georgia today, mainly during the afternoon and
evening hours. The best area for development is along and east of
a line from Blue Ridge to Jackson to Columbus. A few storms could
contain frequent lightning, gusty winds and brief heavy rain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Scattered to numerous thunderstorms are expected each day. The
best days for numerous thunderstorms are Tuesday through Friday.
Some storms could be strong with frequent lightning, gusty winds
and locally heavy rain. With multiple days of thunderstorm
activity, soils may quickly become saturated leading to localized
flooding.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jul 29, 4:34 PM EDT, 4 hours 19 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
434 PM EDT SUN JUL 29 2018

GAZ097-109-292100-
Laurens GA-Dodge GA-
434 PM EDT SUN JUL 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAURENS AND NORTHERN
DODGE COUNTIES UNTIL 500 PM EDT...

At 433 PM EDT...a strong thunderstorm was over Plainfield, or 8
miles northeast of Eastman...and was nearly stationary.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
           cloud to ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Chester, Dexter, Cadwell, Rentz, Plainfield, Yonkers and Cedar Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3212 8307 3234 8326 3250 8301 3227 8281
TIME...MOT...LOC 2033Z 217DEG 6KT 3230 8309

HAIL...0.75IN
WIND...50MPH
Special weather statement, Jul 29, 5:00 PM EDT, 3 hours 53 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
500 PM EDT SUN JUL 29 2018

GAZ110>113-292130-
Toombs GA-Wheeler GA-Telfair GA-Montgomery GA-
500 PM EDT SUN JUL 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR TOOMBS...SOUTHEASTERN WHEELER...
SOUTHEASTERN TELFAIR AND MONTGOMERY COUNTIES UNTIL 530 PM EDT...

At 500 PM EDT...a line of strong thunderstorms was along a line
extending from near Vidalia to near Lumber City...and moving south at
10 mph.

  HAZARD...Winds up to 40 mph...pea sized hail and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Lyons, Mount Vernon, Vidalia, Lumber City, Uvalda, Ailey, Scotland,
Higgston, Santa Claus, Alston, Towns, Center, Ohoopee, Spring Hill,
Ponderosa, McNatt Falls, South Thompson, Rock Springs, Jordan and
Charlotteville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3182 8284 3198 8290 3235 8243 3235 8241
      3232 8236 3229 8235 3229 8231 3222 8221
      3218 8219 3195 8251 3196 8253 3196 8257
      3193 8259 3192 8268 3190 8269 3186 8276
      3185 8279 3184 8279 3181 8282
TIME...MOT...LOC 2100Z 015DEG 9KT 3225 8243 3192 8278

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jul 29, 5:18 PM EDT, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
518 PM EDT SUN JUL 29 2018

GAZ096-097-109-292145-
Laurens GA-Bleckley GA-Dodge GA-
518 PM EDT SUN JUL 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAURENS...EASTERN
BLECKLEY AND NORTHWESTERN DODGE COUNTIES UNTIL 545 PM EDT...

At 518 PM EDT...a strong thunderstorm was over Chester, or 11 miles
north of Eastman...moving northwest at 5 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Cochran, Chester, Dexter, Dudley, Cadwell, Rentz, Plainfield,
Yonkers, Roddy, Rowland, Harlow, Goldsboro and Rebie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3229 8289 3217 8311 3242 8337 3259 8302
TIME...MOT...LOC 2118Z 148DEG 5KT 3236 8314

WIND...40MPH
Special weather statement, Jul 29, 5:24 PM EDT, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
524 PM EDT SUN JUL 29 2018

GAZ086-098-110>113-292200-
Toombs GA-Wheeler GA-Telfair GA-Emanuel GA-Treutlen GA-Montgomery GA-
524 PM EDT SUN JUL 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR TOOMBS...WHEELER...EASTERN
TELFAIR...EMANUEL...EASTERN TREUTLEN AND MONTGOMERY COUNTIES UNTIL
600 PM EDT...

At 524 PM EDT...a line of strong thunderstorms was along a line
extending from near Portal to near Charlotteville...and moving east
at 10 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Swainsboro, McRae, Lyons, Alamo, Mount Vernon, Vidalia, Twin City,
Lumber City, Glenwood, Uvalda, Stillmore, Oak Park, Ailey, Scotland,
Higgston, Garfield, Santa Claus, Alston, Nunez and Tarrytown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3254 8203 3256 8208 3252 8215 3235 8225
      3217 8218 3191 8223 3194 8228 3193 8232
      3197 8248 3195 8249 3196 8255 3192 8268
      3185 8279 3184 8278 3184 8279 3191 8302
      3273 8220 3272 8210 3266 8208 3260 8200
TIME...MOT...LOC 2124Z 273DEG 11KT 3257 8196 3198 8254

WIND...40MPH
Special weather statement, Jul 29, 8:11 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
811 PM EDT SUN JUL 29 2018

GAZ025-027-035>037-300045-
Madison GA-Jackson GA-Barrow GA-Clarke GA-Oconee GA-
811 PM EDT SUN JUL 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MADISON...
SOUTHEASTERN JACKSON...SOUTHEASTERN BARROW...CLARKE AND NORTHWESTERN
OCONEE COUNTIES UNTIL 845 PM EDT...

At 810 PM EDT...a strong thunderstorm was over Sandy Creek Recreation
Area, or near Athens. This storm was nearly stationary.

  HAZARD...Winds up to 40 mph...pea sized hail and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Jefferson, Danielsville, Athens, Statham, Arcade, Nicholson,
Winterville, Bogart, Colbert, Pendergrass, Ila, Hull, Whitehall,
Athens-Clarke County, Westgate Park, Diamond Hill, Beechwood Hills,
Oconee Heights, Eastville and Barretts Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3419 8320 3401 8320 3400 8322 3401 8322
      3401 8324 3400 8327 3398 8327 3396 8326
      3395 8328 3391 8325 3386 8359 3388 8358
      3388 8361 3389 8363 3415 8368
TIME...MOT...LOC 0010Z 164DEG 4KT 3404 8342

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jul 29, 8:53 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
853 PM EDT SUN JUL 29 2018

GAZ025-027-035>038-050-300130-
Madison GA-Jackson GA-Barrow GA-Oglethorpe GA-Clarke GA-Oconee GA-
Greene GA-
853 PM EDT SUN JUL 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MADISON...
SOUTHEASTERN JACKSON...EASTERN BARROW...WESTERN OGLETHORPE...
CLARKE...OCONEE AND NORTHERN GREENE COUNTIES UNTIL 930 PM EDT...

At 853 PM EDT...a line of strong thunderstorms was along a line
extending from near Nicholson to near Greensboro...and moving north
at 10 mph.

  HAZARD...40 mph wind and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Jefferson, Greensboro, Watkinsville, Athens, Statham, Arcade,
Nicholson, Winterville, Bogart, Crawford, North High Shoals,
Arnoldsville, Woodville, Bishop, Maxeys, Hull, Whitehall,
Athens-Clarke County, Stephens and Westgate Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3368 8303 3349 8328 3351 8328 3354 8327
      3354 8329 3360 8335 3366 8337 3366 8338
      3369 8340 3372 8344 3377 8346 3380 8348
      3382 8351 3407 8367 3420 8332
TIME...MOT...LOC 0053Z 195DEG 9KT 3407 8347 3362 8324

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 8:11 PM EDTSpecial Weather StatementFFCClarke, Jackson, Madison34 min
Jul 29, 9:11 PM EDTAreal Flood WarningFFCClarke, Jackson, Madison, Oconee6 hr
Jul 29, 9:31 PM EDTSpecial Weather StatementFFCMadison29 min
Jul 29, 9:33 PM EDTFlash Flood WarningFFCEmanuel6 hr
Jul 29, 11:42 PM EDTFlash Flood WarningFFCEmanuel9 hr
Jul 30, 2:39 PM EDTSpecial Weather StatementFFCTwiggs36 min
Jul 30, 4:41 PM EDTSpecial Weather StatementFFCCrawford, Taylor34 min
Jul 30, 5:21 PM EDTSpecial Weather StatementFFCCrawford, Marion, Taylor24 min
Jul 30, 5:40 PM EDTAreal Flood WarningFFCMarion, Talbot, Taylor3 hr
Jul 30, 5:46 PM EDTSpecial Weather StatementFFCCarroll29 min
Jul 30, 6:13 PM EDTSpecial Weather StatementFFCCarroll32 min
Jul 30, 6:37 PM EDTSpecial Weather StatementFFCPolk23 min
Jul 30, 7:13 PM EDTSpecial Weather StatementFFCBartow, Cherokee, Forsyth, Polk32 min
Jul 30, 7:26 PM EDTSpecial Weather StatementFFCJohnson, Laurens34 min
Jul 30, 7:39 PM EDTSpecial Weather StatementFFCEmanuel36 min
Jul 30, 7:43 PM EDTSpecial Weather StatementFFCCobb32 min

Nearby

Special Weather Statements in Georgia, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.